TNF Inhibitors May Not Modify Polyarticular JIA Disease Process
High relapse rate particularly after discontinuation of tumor necrosis factor inhibitor before methotrexate
THURSDAY, June 18, 2015 (HealthDay News) -- For children with polyarticular juvenile idiopathic arthritis (JIA), discontinuing medications is challenging, with high relapse rates, especially after discontinuation of tumor necrosis factor inhibitor (TNFi) therapy, according to a study published in the May issue of Arthritis Care & Research.
Caroline Y. Chang, M.D., from the Children's Hospital Los Angeles, and colleagues conducted a retrospective observational study involving 335 patients with polyarticular JIA or enthesitis-related arthritis. Flare-free survival (FFS) was analyzed in patients off medications in four withdrawal arms: TNFi plus methotrexate (MTX), off MTX first; TNFi plus MTX, off TNFi first; MTX monotherapy; or TNFi monotherapy.
The researchers found that 64 percent of patients achieved clinically inactive disease (CID). Of the patients on combination therapy, 89 percent of those who withdrew TNFi first had flares within 12 months, despite continuing MTX, versus 12 percent of those who withdrew MTX and continued TNFi (P < 0.0005). Discontinuation of all medications occurred in 27 percent of patients; 63 percent flared within 12 months, and within 12 months of restating therapy, only 49 percent regained CID. The best FFS after medication withdrawal was seen for patients on MTX monotherapy.
"This study confirms that flare rates in JIA are high, and discontinuing medications is challenging," the authors write. "The high relapse rate after discontinuation of TNFi suggests that these medications may not modify the underlying disease process."
One author disclosed financial ties to the pharmaceutical industry.